Alert archive / Idaho / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 17, 2020, 3:21 PM PDT for Benewah County, Latah County, Idaho; Whitman County, Washington. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2020, 3:21 PM PDT (22:21 UTC)
- Expired
- May 17, 2020, 4:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benewah County, ID, Latah County, ID, Whitman County, WA
The radar
The Spokane radar (KOTX), 96 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS56 KOTX 172221
SVROTX
IDC009-057-WAC075-172300-
/O.NEW.KOTX.SV.W.0003.200517T2221Z-200517T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
321 PM PDT Sun May 17 2020
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Northwestern Latah County in the Panhandle of Idaho...
South central Benewah County in the Panhandle of Idaho...
Eastern Whitman County in eastern Washington...
* Until 400 PM PDT.
* At 321 PM PDT, a severe thunderstorm was located 7 miles west of
Potlatch, or 12 miles north of Moscow, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Potlatch, Palouse, Onaway, Harvard, Princeton, Sanders and Emida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4685 11718 4691 11721 4723 11663 4691 11653
TIME...MOT...LOC 2221Z 236DEG 37KT 4691 11706
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SB1 follow-up statement
393
WWUS56 KOTX 172251
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
351 PM PDT Sun May 17 2020
WAC075-172300-
/O.CAN.KOTX.SV.W.0003.000000T0000Z-200517T2300Z/
Whitman WA-
351 PM PDT Sun May 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHITMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4700 11704 4723 11664 4722 11662 4701 11656
4699 11657 4695 11700 4695 11704
TIME...MOT...LOC 2250Z 236DEG 37KT 4708 11670
$$
IDC009-057-172300-
/O.CON.KOTX.SV.W.0003.000000T0000Z-200517T2300Z/
Latah ID-Benewah ID-
351 PM PDT Sun May 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTHWESTERN LATAH AND SOUTH CENTRAL BENEWAH COUNTIES...
At 350 PM PDT, a severe thunderstorm was located 14 miles northeast
of Potlatch, or 17 miles south of St. Maries, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emida and Sanders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4700 11704 4723 11664 4722 11662 4701 11656
4699 11657 4695 11700 4695 11704
TIME...MOT...LOC 2250Z 236DEG 37KT 4708 11670
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:26 PM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 17, 1:26 PM PDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Spokane WA 126 PM PDT Sun May 17 2020 .SYNOPSIS... Today will be wet with widespread showers and thunderstorms. Some thunderstorms are expected to become strong, with the potential for isolated wind damage and hail over extreme eastern Washington and the Idaho Panhandle. The wet weather continues through next week, with the highest threat around for more moderate to heavy precipitation coming into eastern Washington and Idaho Wednesday. && .DISCUSSION... This evening and tonight: Scattered showers and thunderstorms will remain possible through this evening with the region remaining under diffluent flow on the northeastern periphery of a deep low along the OR Coast. The main threat for strong or severe storms will be through 7-8PM then we will be look for more generalized showers and embedded thunder through 1-2AM. Heavy rainfall, hail, and gusty winds will remain a concern with the stronger cells early this evening. With the loss of daytime heating, rain showers overnight will become increasingly lighter and additional rainfall amounts after this evening's storms will be around a tenth of an inch or less. Monday: The upper low off the OR Coast will undergo some stretching and wobble into N CA. A second piece of energy looks to pinch off over OR and continue to sling weak slugs of energy into Ern WA and N ID. This will continue to bring widely scattered showers and thunderstorms Monday. Storms moving to the north and northwest across Central WA will bring a threat for heavy rainfall and will need to be monitored closely as they interact with burn scars. These storms will form in an environment characterized by CAPES of 300-600 J/kg and shear of 25 kts or less. Storms over southeastern WA and N ID will have a better potential to become a bit more organized with the upper-level jet remaining along the MT/ID border supplying effective shear values of 40-50kts. With ample heating, we could be seeing CAPES returning between 500-1000 J/kg and a few cells capable of hail and strong wind gusts. Best guess at this time would be along and south of a line from Prichard, ID to La Crosse, WA. If you have outdoor plans, be prepared for another active weather day and have your plans in place to take shelter in the event a storm comes your way. SREF probabilities for severe storms are significantly less than the progs should for Sunday but cannot rule out a few of these stronger cells. /sb Tuesday through Sunday... The strong upper trof that is bringing strong thunderstorms to the area today will drift inland through early next week. By Tuesday, the trof axis will be N-S from central WA down through western Nevada and southern California. The flow around this feature brings the divergence aloft over Idaho and western Montana. This is a favorable setup for several rounds of moderate to heavy rainfall Tuesday through Thursday. This will be our main concern getting into midweek as heavy rain over the same areas could cause small stream and mainstem river flooding, particularly over the Idaho Panhandle. Rainfall amounts in excess of 1-2" is not out of the question with anomalously moist atmosphere and favorable dynamics. As the trof edges slowly to the east, the pressure gradient increases and winds increase out of the southwest. This is a bit alarming for eastern WA and the ID panhandle as thunderstorms are still in the forecast so any strong storms that develop could produce local gusty winds. This will be an active pattern through Thursday this week. Late in the week, the trof weakens and moves into the northern plains while another trof approaches out of the west. Between these two features will be a brief period of upper level ridging, allowing the region to dry out. By the weekend, temperatures will climb back into the 70s with just a few mountain showers possible. The extended forecast has more ridging in our future...meaning temperatures remaining warm, drying out, and rising mainstem rivers. /AB && .AVIATION... 18Z TAFS: STRONG THUNDERSTORMS POSSIBLE ACROSS EXTREME EASTERN WASHINGTON AND IDAHO PANHANDLE THIS AFTERNOON AND EVENING This afternoon and evening will feature active weather across the aviation area. Thunderstorms are starting to form across the basin and will continue to form eastward with time through the afternoon and into the early evening. Strongest thunderstorms with isolated severe wind gusts and moderate to large hail up to around 1 inch in diameter will be possible between 2100-0300Z. Favored areas for isolated severe thunderstorms will be from the Blue Mountains to the Central Panhandle Mountains, including the KLWS and KPUW TAF sites. Although confidence is less, Colville to Sandpoint to Spokane-Coeur d'Alene will also see a chance for strong thunderstorms. This activity will clear east this evening and scattered showers will remain possible through the overnight hours. /sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 47 68 47 66 48 61 / 60 60 40 30 40 80 Coeur d'Alene 48 68 48 65 48 56 / 80 60 40 40 50 90 Pullman 46 65 45 61 45 56 / 80 70 50 40 60 90 Lewiston 53 70 52 66 52 61 / 70 70 40 40 60 90 Colville 45 71 45 72 48 65 / 80 70 40 40 30 60 Sandpoint 49 68 49 66 49 57 / 80 70 50 50 50 90 Kellogg 48 65 48 61 49 53 / 80 80 50 50 70 90 Moses Lake 46 72 48 72 49 72 / 20 50 30 20 10 30 Wenatchee 47 69 49 70 51 68 / 30 60 30 20 10 20 Omak 47 71 48 71 50 71 / 50 60 40 40 10 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 17, 6:11 AM PDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 611 AM PDT Sun May 17 2020 WAZ031>033-035>038-181315- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands- 611 AM PDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected through the afternoon and into this evening. Some thunderstorms are expected to become strong with isolated damaging wind gusts and hail up to the size of quarters possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered showers with embedded thunderstorms are also expected on Monday with brief heavy rain, gusty winds and small hail possible. In addition, a band of moderate to heavy rain may develop over extreme eastern Washington Tuesday night into Wednesday. Minor flooding and sharp rises on small streams will be possible. Minor debris flows or mud slides will be possible in steep terrain. IDZ001>004-026-027-181315- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties- 611 AM PDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of North Idaho and North Central Idaho. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected through the afternoon and into this evening. Some thunderstorms are expected to become strong with isolated damaging wind gusts and hail up to the size of quarters possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered showers with embedded thunderstorms are also expected on Monday with brief heavy rain, gusty winds and small hail possible. In addition, a band of moderate to heavy rain will develop tuesday night into Wednesday. Minor flooding on rivers and small streams will be possible, as well as debris flows or mud slides in steep terrain. WAZ034-041>044-181315- Moses Lake Area-Wenatchee Area-East Slopes Northern Cascades- Okanogan Valley-Waterville Plateau- 611 AM PDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms containing heavy rain will increase the risk for flooding or debris flows near burn scars today. Flash flooding appears low as thunderstorms will be moving quickly. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Afternoon thunderstorms are expected on Monday. Burn scars will need to be monitored for flooding and debris flows. Storms will be slow moving but also not as wet as Sunday, so the potential for flash flooding still remains low.
In the hours before
Special weather statement, May 17, 1:35 PM PDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Spokane WA
135 PM PDT Sun May 17 2020
WAZ031>033-172115-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
135 PM PDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD AND
SOUTHEASTERN WHITMAN COUNTIES UNTIL 215 PM PDT...
At 134 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pomeroy, or 19 miles northeast of Dayton, moving northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pomeroy, Wawawai and Mayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4641 11772 4644 11772 4644 11774 4647 11774
4677 11735 4650 11715 4638 11767
TIME...MOT...LOC 2034Z 226DEG 37KT 4647 11762
SBSpecial weather statement, May 17, 2:07 PM PDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Spokane WA 207 PM PDT Sun May 17 2020 WAZ032-033-172145- Washington Palouse WA-Lower Garfield and Asotin Counties WA- 207 PM PDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND CENTRAL WHITMAN COUNTIES UNTIL 245 PM PDT... At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Pomeroy, or 24 miles west of Pullman, moving north at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Endicott and Dusty. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4663 11766 4663 11775 4699 11773 4689 11742 TIME...MOT...LOC 2106Z 198DEG 25KT 4668 11768 SB
Special weather statement, May 17, 2:40 PM PDT, 41 minutes before
Special Weather Statement National Weather Service Spokane WA 240 PM PDT Sun May 17 2020 WAZ033-172230- Washington Palouse WA- 240 PM PDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITMAN COUNTY UNTIL 330 PM PDT... At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near Colfax, or 16 miles northwest of Pullman, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colfax, Steptoe and Diamond. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4680 11749 4684 11754 4714 11733 4696 11711 TIME...MOT...LOC 2140Z 215DEG 27KT 4686 11745 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:29 PM PDT | Special Weather Statement | OTX | Benewah | 46 min |
| May 17, 4:14 PM PDT | Special Weather Statement | OTX | Benewah | 46 min |
| May 17, 4:24 PM PDT | Special Weather Statement | OTX | Latah | 51 min |
| May 17, 4:35 PM PDT | Special Weather Statement | OTX | Benewah | 40 min |
| May 17, 4:59 PM PDT | Special Weather Statement | OTX | Benewah | 31 min |
| May 17, 1:35 PM PDT | Special Weather Statement | OTX | Garfield | 40 min |
| May 17, 1:52 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 38 min |
| May 17, 2:07 PM PDT | Special Weather Statement | OTX | Whitman | 38 min |
| May 17, 2:40 PM PDT | Special Weather Statement | OTX | Whitman | 50 min |
| May 17, 3:57 PM PDT | Special Weather Statement | OTX | Spokane | 48 min |
| May 17, 4:57 PM PDT | Special Weather Statement | OTX | Whitman | 33 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2020Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.